Texas, 2006

Flash Flood in Texas, July 1, 2006

July 1, 2006 · NWS EWX · 2 events in 2 counties and zones

1 funnel cloud, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 1, 9:09 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 1, 9:09 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 AM CDT SAT JUL 1 2006

.UPDATE...
LIGHT TO MODERATE RAIN SHOWERS CONTINUE TO LINGER ACROSS SOUTH CENTRAL
TEXAS. THE HEAVIEST RAINFALL OVER THE NEXT FEW HOURS CAN BE EXPECTED
ALONG THE 1-35 CORRIDOR...BUT QPF OF LESS THAN ONE QUARTER OF AN
INCH IS EXPECTED BEFORE NOON. INCREASED AREAL COVERAGE, AS WELL AS
AN INCREASE OF INTENSITY, IS ANTICIPATED THROUGHOUT THE DAY. WILL
LIKELY SEE WIDESPREAD ACCUMULATIONS OF HALF INCH TO AN INCH BY THE
END OF THE DAY, WITH LOCALLY HIGHER AMOUNTS TO THREE INCHES POSSIBLE.
TEMPERATURE TREND IS ON TRACK, WITH AFTERNOON HIGHS EXPECTED TO BE
ONLY IN THE MID TO UPPER 80S, AS INCREASING CLOUD COVERAGE DURING
THE DAY WILL INHIBIT INSOLATION. PREVIOUS FORECAST IS ON TRACK
WITH THE CURRENT SITUATION, SO NO UPDATES ARE NECESSARY AT THIS
TIME.

&&

.PREV DISCUSSION... (ISSUED 653 AM CDT SAT JUL 1 2006)

AVIATION...
A SURGE OF TROPICAL MOISTURE WILL RESULT IN A VARIETY OF CEILINGS
TODAY, MOST OF WHICH WILL BE ABOVE THE MVFR CATEGORY. SHOWERS AND
THUNDERSTORMS ARE LIKELY TO AFFECT MOST AREAS, WITH THE HEAVIEST
ACTIVITY EXPECTED TO FOCUS SOUTH OF THE ESCARPMENT THROUGH THE
DAYLIGHT HOURS. HEAVY RAINS COULD POSSIBLY DEVELOP AND LOWER
CIGS APPROACHING IFR FROM DRT TO SAT LATER TONIGHT, BUT THE
POTENTIAL DEVELOPMENT OF WARM CORE RAINS REMAINS UNCERTAIN. EXPECT
A GENERAL EAST AND SOUTHEAST WIND THROUGH THE PERIOD WITH STRONGER
THUNDERSTORMS PRODUCING GUSTS MOSTLY BELOW 30KTS. SOME OF THE
HEAVIER RAINS COULD PRODUCE BRIEF VSBY RESTRICTIONS TO AS LOW AS
3/4 MILE.

PREV DISCUSSION... (ISSUED 409 AM CDT SAT JUL 1 2006)

DISCUSSION...
BREAK-OUT THE UMBRELLAS. PWATS CONTINUE THE UPTREND...BUT HAVE
YET TO REACH TWO STANDARD DEVIATIONS ABOVE NORMAL WHICH IS
GENERALLY OUR THRESHOLD FOR A FLASH FLOOD WATCH GIVEN NO
STATIONARY OR SLOW-MOVING LOW LEVEL BOUNDARY. SURFACE DEWPOINT
TEMPS ARE FORECAST TO INCREASE ANOTHER 3-5 DEGREES...FURTHER
INCREASING SURFACE-BASED CAPES AND THE POTENTIAL FOR DEEP
CONVECTION. THE BROAD...AND BARELY CLOSED UPPER LOW OVER WEST TX
IS TRANSITIONING INTO A SHEAR AXIS AND IS FORECAST TO REMAIN OVER
CENTRAL TEXAS FOR AT LEAST THE NEXT 4 DAYS...AND PERHAPS LONGER.
THAT IS GOOD NEWS FOR DROUGHT-STRICKEN AREAS OF SOUTH CENTRAL
TEXAS...BUT THE POTENTIAL TO GET TOO MUCH RAIN IN A SHORT PERIOD
OF TIME IS ON THE INCREASE. HAVE COVERED THAT POSSIBILITY WITH A
MENTION OF LOCALLY HEAVY RAINFALL FROM TODAY THROUGH SUNDAY
NIGHT...BUT A FLASH FLOOD WATCH MAY BE REQUIRED LATER. AT THIS
POINT...SUNDAY LOOKS TO BE THE BIG RAIN DAY AS WE TAP INTO DEEPER
TROPICAL MOISTURE FROM THE WESTERN GULF.

MEDIUM RANGE MODEL SOLUTIONS SHOW A GRADUAL INCREASE IN PRESSURE
HEIGHTS ACROSS TX LATER NEXT WEEK...BUT A WEAKNESS IN THE UPPER
HIGH REMAINING ACROSS SOUTH TX. THE 00Z GFS MOS TREND TOWARD LOWER
POPS AND HIGHER MAX TEMPS AFTER TUESDAY LOOKS REASONABLE. OUR
FORECAST IS WITHIN 1-2 DEGREES AND 10 PERCENT OF 00Z GFS MOS
TEMPS AND POPS.

FIRE WEATHER...
GIVEN INCREASING CHANCES FOR WETTING RAIN AND HIGHER RELATIVE
HUMIDITIES...THE FIRE WEATHER THREAT IS EXPECTED TO BE LOW GOING
INTO THE 4TH OF JULY.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Jul 1, 4:37 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CDT SAT JUL 1 2006

TXZ171>173-183>194-202>209-217>225-228-021100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
537 AM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A POTENTIAL FOR HEAVY RAINS AND LOCALIZED FLOODING TODAY
AND TONIGHT AS AN UPPER LOW INTERACTS WITH INCREASING GULF MOISTURE
OVER TEXAS. THE FOCUS FOR THESE HEAVY RAINS STRETCH ACROSS A BROAD
AREA OF SOUTH AND EAST TEXAS WITH THE HIGHER POTENTIAL GENERALLY
ALONG AND EAST OF I-35.

SPOTTY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS
PARTS OF SOUTH CENTRAL TEXAS THROUGH TONIGHT...WITH MOST OF THIS
RAIN ACCUMULATING GRADUALLY. HOWEVER...SMALLER SCALE WEATHER
FEATURES COULD DEVELOP IN THIS RICH TROPICAL ENVIRONMENT TO
FURTHER ENHANCE THE FOCUS FOR RAIN. IF THIS HAPPENS..A FLASH FLOOD
WATCH MAY BE ISSUED. THOSE WITH OUTDOOR INTERESTS THIS WEEKEND
SHOULD MONITOR THE WEATHER AND BE PREPARED TO TAKE PRECAUTIONS IF
A FLASH FLOOD WATCH IS ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINS AND LOCALIZED FLOODING WILL REMAIN POSSIBLE ACROSS
SOUTH CENTRAL TEXAS THROUGH SUNDAY NIGHT. THE CHANCE OF RAIN WILL
DECREASE SLIGHTLY BEYOND SUNDAY. HOWEVER...THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Gonzales

When
July 1, 1:25 PM CST to 1:28 PM CST
Where
Gonzales County, Gonzales
Reported by
GENERAL PUBLIC
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Two short-lived funnels were sighted by the public near Gonzales.

Flash Flood, Lavaca

When
July 1, 3:00 PM CST to 5:30 PM CST
Where
Lavaca County, Sweet Home
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Afternoon thunderstorms produced a general 1 to 2 inch rainfall over western Lavaca County. Highest totals were near 4 inches northeast of Hallettsville. Flash flooding closed FM531 and FM532 through the late afternoon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526801, 5526802.